Hypoglycemia

My Diabetes Project – Hypoglycemia

Chrodis ProjectDiabetes information and services in Europe is coordinated by:

diabetes logo editedhttp://mydiabet.es

Hypoglycemia (or a “hypo”) is the medical term for having a low blood sugar level. Symptoms include:

  • Shakiness
  • Nervousness or anxiety
  • Sweating, chills, and clamminess
  • Irritability or impatience
  • Confusion, including delirium
  • Rapid/fast heartbeat
  • Lightheadedness or dizziness
  • Hunger and nausea
  • Sleepiness
  • Blurred/impaired vision
  • Tingling or numbness in the lips or tongue
  • Headaches
  • Weakness or fatigue
  • Anger, stubbornness, or sadness
  • Lack of coordination
  • Nightmares or crying out during sleep
  • Seizures
  • Unconsciousness

However, hypoglycemia feels different for all people so try and get to know your own symptoms.

If you or someone you know has a seizure or becomes unconscious due to hypoglycemia, someone must inject glucagon into their body. Glucagon is a hormone the causes the liver to release stored glucose into your bloodstream, helping to counteract the hypoglycemia. You can get injectable glucagon kits by prescription, and your doctor can give you more information regarding whether or not you should buy one, and how and when to use it.

If glucagon is needed:

  1. Inject glucagon into the individual’s buttock, arm or thigh, following the manufacturer’s instructions.
  2. When the individual regains consciousness (usually in 5-15 minutes), they may experience nausea and vomiting.
  3. If you have needed glucagon, let your health care provider know, so they can discuss ways to prevent severe hypoglycemia in the future.

Do not:

  1. Inject insulin (will lower blood glucose even more)
  2. Provide food or fluids (individual can choke)
  3. Put hands in mouth (individual can choke)

Usually hypoglycemia symptoms happen when blood sugar levels fall below 70 mg/dL. But there are people that do not experience any symptoms even when they fall below this level—this is called hypoglycemia unawareness. This happens most often in people who have frequent low blood glucose episodes, have had diabetes for a very long time, or very tightly control their diabetes. You can talk to your healthcare provider if you think you have hypoglycemia unawareness, and he or she can recommend changes that will help you to avoid further hyperglycemia and risk of future episodes.

Index  |  Next  |  Previous